Limits...
DRESS with delayed onset acute interstitial nephritis and profound refractory eosinophilia secondary to Vancomycin.

O'Meara P, Borici-Mazi R, Morton AR, Ellis AK - Allergy Asthma Clin Immunol (2011)

Bottom Line: The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids.High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Medicine, Queen's University, Kingston, Ontario, Canada. ellisa@kgh.kari.net.

ABSTRACT

Background: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a relatively rare clinical entity; even more so in response to vancomycin.

Methods: Case report.

Results: We present a severe case of vancomycin-induced DRESS syndrome, which on presentation included only skin, hematological and mild liver involvement. The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids. High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.

Conclusion: Patients with DRESS who are relatively resistant to corticosteroids with delayed onset of certain organ involvement should be treated with a more prolonged corticosteroid tapering schedule. Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

No MeSH data available.


Related in: MedlinePlus

Patient's rash on presentation.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3198947&req=5

Figure 1: Patient's rash on presentation.

Mentions: In the ED he was hemodynamically stable with a normal mental status. He had a severe erythematous macular rash involving his face and trunk (see Figure 1), and some facial edema. He had no mucous membrane involvement. He had palpable bilateral cervical and left axillary lymphadenopathy. Cardiorespiratory examination was normal, and his abdominal exam revealed central obesity and a scar from his remote splenectomy. Initial laboratory investigations are shown in Table 1. A computed tomography (CT) scan of his pelvis showed no abscess formation. A skin biopsy of the initial rash showed a mild perivascular lymphocytic infiltrate, consistent with a drug reaction.


DRESS with delayed onset acute interstitial nephritis and profound refractory eosinophilia secondary to Vancomycin.

O'Meara P, Borici-Mazi R, Morton AR, Ellis AK - Allergy Asthma Clin Immunol (2011)

Patient's rash on presentation.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3198947&req=5

Figure 1: Patient's rash on presentation.
Mentions: In the ED he was hemodynamically stable with a normal mental status. He had a severe erythematous macular rash involving his face and trunk (see Figure 1), and some facial edema. He had no mucous membrane involvement. He had palpable bilateral cervical and left axillary lymphadenopathy. Cardiorespiratory examination was normal, and his abdominal exam revealed central obesity and a scar from his remote splenectomy. Initial laboratory investigations are shown in Table 1. A computed tomography (CT) scan of his pelvis showed no abscess formation. A skin biopsy of the initial rash showed a mild perivascular lymphocytic infiltrate, consistent with a drug reaction.

Bottom Line: The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids.High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

View Article: PubMed Central - HTML - PubMed

Affiliation: Department of Medicine, Queen's University, Kingston, Ontario, Canada. ellisa@kgh.kari.net.

ABSTRACT

Background: Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) is a relatively rare clinical entity; even more so in response to vancomycin.

Methods: Case report.

Results: We present a severe case of vancomycin-induced DRESS syndrome, which on presentation included only skin, hematological and mild liver involvement. The patient further developed severe acute interstitial nephritis, eosinophilic pneumonitis, central nervous system (CNS) involvement and worsening hematological abnormalities despite immediate discontinuation of vancomycin and parenteral corticosteroids. High-dose corticosteroids for a prolonged period were necessary and tapering of steroids a challenge due to rebound-eosinophilia and skin involvement.

Conclusion: Patients with DRESS who are relatively resistant to corticosteroids with delayed onset of certain organ involvement should be treated with a more prolonged corticosteroid tapering schedule. Vancomycin is increasingly being recognized as a culprit agent in this syndrome.

No MeSH data available.


Related in: MedlinePlus